Synthetic marijuana use is blamed for four deaths earlier this year and sent 153 others to emergency rooms in five states, including Illinois and Wisconsin.
According to state health officials, “fake weed” (synthetic cannabinoids) is found to contain a substance called brodifacoum, a form of rat poison. With the number of hospitalizations and deaths rising, it’s important that if people know someone who uses synthetic cannabinoids they help that person stop using or get treatment.
The alert was sounded across Midwestern states in the last few months, and though no cases have been reported at Southwest Health to date, emergency staff is prepared.
“If we see abnormal bleeding in ANY patient, regardless of why they came to be here,” says Southwest Health Emergency Services Director Mark Bogner, MD, “We would check their INR and other labs to give us an idea of the possible cause.” INR stands for International Normalized Ratio, which provides information about a person’s blood’s tendency to clot (often described as how thin or thick their blood is). Dr. Bogner states, “Rat poison is basically concentrated Coumadin (or Warfarin) and would cause a drastic INR elevation. We would treat the patient with available agents to reverse the problem and provide blood products to replace losses.”
Synthetic cannabinoids is known by a variety of names beyond “fake weed,” including K2, Spice, Black Mamba, Bombay Blue, Genie, and Zohai. Anyone who has a reaction to using synthetic cannabinoids, especially including severe bleeding, should call 911 immediately or have someone take them to the nearest emergency room.